Georgia, 2015

Tornadoes and Damaging Wind in Georgia, November 18, 2015

November 18, 2015 · NWS FFC · 5 events in 5 counties and zones

A deep upper-level trough and associated strong cold front pushed through the region. Although instability was limited, strong deep-layer wind shear resulted in a few severe thunderstorms and tornadoes in parts of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$268,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level trough and associated strong cold front pushed through the region. Although instability was limited, strong deep-layer wind shear resulted in a few severe thunderstorms and tornadoes in parts of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 18, 2:39 PM EST, 51 minutes earlier.

Area forecast discussion, Nov 18, 2:39 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EST WED NOV 18 2015

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

SYNOPSIS... A COLD FRONT...ASSOCIATED WITH A STRONG NEGATIVELY
TILTED TROUGH LOCATED OVER THE UPPER MISSISSIPPI VALLEY... IS
CURRENTLY PUSHING EAST ACROSS ALABAMA...WITH SURFACE WARM FRONT
EXTENDING FROM NORTHERN AL SEWD TO THE GEORGIA COAST...PLACING THE
FORECAST AREA IN THE HEART OF THE WARM SECTOR.

WIND ADVISORY AND FLOOD WATCH STILL IN AFFECT FOR PORTIONS OF THE
CWA.

SQUALL LINE/QLCS CONTINUING TO PUSH ACROSS THE SE THIS
AFTERNOON...WITH THE NORTHWARD EXTENSION AFFECTING PARTS OF NW GA
AT AFD TIME. WILL SEE THIS LINE CONTINUE TO PROGRESS ACROSS THE
CWA FOR THE REMAINDER OF TODAY INTO TONIGHT.

BIG QUESTION REGARDING THIS SYSTEM IS THE SEVERE WEATHER POTENTIAL.
SYNOPTIC ANALYSIS ACROSS THE REGION REVEALS STRONG DIVERGENCE IN THE
RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK...ASSOCIATED WITH
THE PARENT CYCLONE OVER THE UPPER MISSISSIPPI VALLEY. IN ADDITION...
A SHORTWAVE OVER THE ARKLATEX AREA IS ROUNDING THE BASE OF A LARGER
SCALE TROUGH...WHICH MAY AID IN THE DEVELOPMENT OF A WEAK LOW ALONG
THE COLD FRONT. THESE FEATURES WILL PROVIDE THE NECESSARY SYNOPTIC
SCALE ASCENT TO MAINTAIN THE QLCS INTO THE EVENING HOURS.

IN ADDITION...LATEST REFRESH OF SPC MESOANALYSIS DATA REVEALS VERY
IMPRESSIVE SHEAR AND HELICITY VALUES...WITH 0-6KM SHEAR VALUES
GREATER THAN 40KTS AND 0-3 HELICITY VALUES STANDING NEAR 600M2/S2 IN
SOME LOCATIONS. THESE VALUES FAVOR THE CONTINUED ORGANIZATION OF THE
MULTICELL COMPLEX AS WELL AS A FEW SUPERCELL STRUCTURES.
IMPRESSIVE 0-1KM SHEAR /40KTS/ AND 0-1 HELICITY /300M2S2/ ALSO
SUPPORT THE RISK FOR ROTATION ALONG THE LINE OR WITHIN ANY
DISCRETE DEVELOPMENT. HOWEVER...INSTABILITY IS SOMEWHAT
LACKLUSTER...WITH SPECIAL 18Z SOUNDING REVEALING JUST UNDER
1000J/KG SBCAPE. THIS WILL KEEP WIDESPREAD SEVERE WEATHER TO A
MINIMUM...THOUGH ANY STRONGER CELLS EMBEDDED WITHIN OR AHEAD OF
THE QLCS COULD GENERATE DAMAGING WINDS AND PERHAPS A FEW ISOLATED
TORNADOES. EXPECT THIS ACTIVITY TO WEAKEN DURING THE EVENING AND
INTO THE OVERNIGHT HOURS AS BOTH THE KINEMATIC AND THERMODYNAMIC
ENVIRONMENTS BECOMES LESS FAVORABLE FOR QLCS MAINTENANCE.

QLCS TO CLEAR THE AREA OVERNIGHT FROM W TO E. SOME SHOWER ACTIVITY
WILL LIKELY LINGER ACROSS SE ZONES THROUGH TOMORROW MORNING. COLD
AIR ADVECTION FILTERING IN BEHIND THE COLD FRONT WILL MAKE FOR A DRY
AND RATHER PLEASANT DAY...WITH GRADUAL CLEARING EXPECTED.
TEMPERATURES WILL REMAIN MILD BEFORE A REINFORCING COLD FRONT BRINGS
COOLER AIR TO THE AREA THIS WEEKEND.

KOVACIK/ATWELL

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PREVIOUS LONG TERM LOOKS GOOD. NO CHANGES PLANNED. PREVIOUS LONG
TERM DISCUSSION FOLLOWS...

17

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

LOOKS TO BE A VERY TRANQUIL LONG TERM PERIOD AND IT STARTS OUT THU
NIGHT WITH HIGH PRESSURE BUILDING IN OVER THE OHIO AND TENNESSEE
VALLEYS WHILE COLD FRONT THAT HAD AFFECTED THE AREA MOVES INTO
CENTRAL FLORIDA. HIGH BRIDGES ACROSS NORTH OF THE AREA THROUGH
FRIDAY AFTERNOON PROVIDING MORE OF A MODERATING EASTERLY FLOW
REGIME THAN A COLD NORTH ONE. COMBINED WITH CONTINUED ZONAL FLOW
ALOFT AND WE WILL NOT SEE TEMPS MAKE ALL THAT MUCH OF A CHANGE AND
IN FACT HIGHS ON FRI WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL
DESPITE THE FRONTAL PASSAGE. LIKEWISE...LOWS WILL STRUGGLE TO EVEN
GET INTO THE UPPER 30S OVER NORTH GA WHILE MID 40S WILL BE THE
RULE OVER CENTRAL PORTIONS.

NEXT FRONT IS ON TAP FOR SATURDAY AND WHILE THE GFS HAS BEEN
CONSISTENTLY DRY IN ITS SOLUTION...THE ECMWF HAS BEEN BACK AND
FORTH THE PAST FEW NIGHTS ON HOW MUCH MOISTURE WILL BE ASSOCIATED
WITH THE FRONT. TONIGHTS RUN IS DECIDEDLY DRIER AND VERY CLOSE TO
THE GFS SO WILL SHOW A DRY FRONTAL PASSAGE WITH THIS SYSTEM FOR
THIS GRIDS UPDATE.

DEFINITELY MORE COLD AIR ASSOCIATED WITH THIS FRONT AS STRONG
SHORTWAVE MOVES THROUGH AND WE SEE A SHORT LIVED BUT SIGNIFICANT
TROUGH ACROSS THE AREA. THIS WILL BRING TEMPS DOWN TO BELOW NORMAL
WITH HIGHS STRUGGLING TO GET TO 50 ON SUNDAY AND THE COLDEST AIR
OF THIS SEASON SUNDAY NIGHT WITH WIDESPREAD MID TO UPPER 20S OVER
NORTH GEORGIA.

DEESE

&&

.AVIATION...
18Z UPDATE...
IFR CONDITIONS WILL CONTINUE AHEAD OF THE APPROACH FRONT. AS
FRONT AND ASSOCIATED CONVECTION MOVES ACROSS TAF SITES EXPECT SOME
IMPROVEMENT TO CIGS/VISIBILITY...BUT MVFR WILL HOLD OFF UNTIL
02-04Z...WITH IMPROVING TREND THRU FORECAST PERIOD. SHOWERS WILL
CONTINUE AHEAD OF THE LINE...BEST TIMING OF THUNDER 21-00Z ACROSS
ATL AREA...21-01 CSG...AND 23-03 AHN AND MCN. WINDS WILL SHIFT
FROM SE AT 10G25KTS AHEAD OF FRONT TO SW AND W AT 5-10KTS AFTER
00Z. LLWS WILL CONTINUE UP TO 020 IN ATL AREA THRU 21Z WITH
160035KTS EXPECTED AT 020.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM TO HIGH CONFIDENCE ALL ELEMENTS.

KOVACIK/ATWELL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  70  44  65 / 100  20   0   0
ATLANTA         54  67  45  64 /  90  10   0   0
BLAIRSVILLE     48  65  38  61 / 100  10   0   0
CARTERSVILLE    48  66  40  63 /  70   5   0   0
COLUMBUS        57  71  47  68 /  90  10   0   0
GAINESVILLE     53  67  44  62 / 100  10   0   0
MACON           62  71  45  68 / 100  30   0   0
ROME            46  66  40  63 /  60   5   0   0
PEACHTREE CITY  53  67  41  65 /  90  10   0   0
VIDALIA         68  73  50  69 / 100  60   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GORDON...GREENE...GWINNETT...HALL...HARALSON...HEARD...HENRY...
JACKSON...LUMPKIN...MADISON...MORGAN...MURRAY...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...POLK...
ROCKDALE...SOUTH FULTON...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WHITE...WHITFIELD...WILKES.

WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLAYTON...COBB...COWETA...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...HEARD...JACKSON...LUMPKIN...
MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...SOUTH
FULTON...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

SHORT TERM...ATWELL
LONG TERM....17
AVIATION...ATWELL
Hazardous weather outlook, Nov 18, 12:00 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EST WED NOV 18 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1200 PM EST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH 10AM THURSDAY...

A STRONG COLD FRONT WILL BE MOVING ACROSS NORTH AND CENTRAL
GEORGIA TONIGHT. A LARGE AREA OF RAIN AND THUNDERSTORMS OVER
ALABAMA WILL MOVE INTO NORTH AND CENTRAL GEORGIA THIS AFTERNOON
AND CONTINUE ACROSS THE AREA TONIGHT. INSTABILITY WILL CONTINUE
TO INCREASE THIS AFTERNOON AHEAD OF THE COLD FRONT. WITH THE
INCREASING INSTABILITY AND INCREASING WIND SHEAR...THIS WILL ALLOW
A FEW STORMS TO BECOME SEVERE.

THE MAIN THREATS FROM THE SEVERE STORMS WILL BE DAMAGING WINDS AND
ISOLATED TORNADOES. THE MAIN TIME FRAME FOR THE SEVERE STORMS WILL
BE AFTER 1 PM THIS AFTERNOON THROUGH MIDNIGHT TONIGHT...AND
GENERALY WEST OF A LINE FROM BLUE RIDGE...TO CONYERS...TO
AMERICUS...INCLUDING THE CITIES OF ROME...ATLANTA AND COLUMBUS.

IN ADDITION...SHOWERS AND THUNDERSTORMS WILL RESULT IN MODERATE
TO HEAVY RAIN ALONG AND AHEAD OF THE COLD FRONT. FOR THIS REASON
A FLOOD WATCH REMAINS IN EFFECT FOR NORTH GEORGIA. SEE THE LATEST
FLOOD WATCH STATEMENT FOR MORE DETAILS.

ALSO...STRONG SOUTH TO SOUTHEAST WINDS WILL INCREASE ACROSS MUCH
OF NORTH GEORGIA. A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF
NORTH GEORGIA. SEE THE LATEST WIND ADVISORY STATEMENT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Nov 18, 2:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EST WED NOV 18 2015

GAZ030-031-041-042-181945-
PAULDING GA-CARROLL GA-HARALSON GA-POLK GA-
207 PM EST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAULDING...NORTHWESTERN
CARROLL...HARALSON AND SOUTHERN POLK COUNTIES UNTIL 245 PM EST...

AT 207 PM EST...A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
WAS EXTENDING FROM NEAR MARS HILLS TO ABERNATHY TO FOSTERS CROSS
ROADS...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
           CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CARROLLTON...CEDARTOWN...BUCHANAN...BREMEN...TEMPLE...ROCKMART...
TALLAPOOSA...BOWDON...MOUNT ZION...WACO...ESOM HILL...ETNA...BOWDON
JUNCTION...VAN WERT...EUBANK LAKE...FISH CREEK...JOHN TANNER STATE
PARK...FELTON...DRAKETOWN AND ANTIOCH.

LAT...LON 3402 8504 3381 8501 3366 8509 3354 8515
      3351 8531 3401 8541
TIME...MOT...LOC 1907Z 246DEG 27KT 3385 8546 3366 8542 3345 8556

DJN
Special weather statement, Nov 18, 2:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EST WED NOV 18 2015

GAZ011-012-019-020-030-031-182000-
GORDON GA-PAULDING GA-BARTOW GA-CHATTOOGA GA-POLK GA-FLOYD GA-
215 PM EST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR GORDON...NORTHERN PAULDING...
BARTOW...NORTHEASTERN CHATTOOGA...NORTHERN POLK AND EASTERN FLOYD
COUNTIES UNTIL 300 PM EST...

AT 214 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM 9 MILES
SOUTHEAST OF LAFAYETTE TO SHANNON TO NEAR CEDARTOWN...AND MOVING
NORTHEAST AT 40 MPH.

  HAZARD...HEAVY RAIN...40 TO 50 MPH WIND AND ENHANCED RISK OF A
           BRIEF TORNADO.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. WHILE
           WINDS SHOULD RESULT IN MINOR DAMAGE TO TREE LIMBS AND
           BLOWING AROUND OF LIGHT...UNSECURED OBJECTS...THE LEADING
           EDGE OF THIS LINE OF STORMS HAS ALSO EXHIBITED AREAS OF
           LOCALIZED ROTATION. A BRIEF TORNADO COULD QUICKLY FORM.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROME...CARTERSVILLE...CALHOUN...CEDARTOWN...ADAIRSVILLE...ROCKMART...
EUHARLEE...ARAGON...WHITE...KINGSTON...RESACA...PLAINVILLE...
TAYLORSVILLE...SHANNON...CASSVILLE...FAIRMOUNT...EVERETT SPRINGS...
FUNKHOUSER...ARMUCHEE AND SENEY.

LAT...LON 3441 8469 3402 8488 3401 8531 3430 8520
      3457 8524 3460 8479
TIME...MOT...LOC 1914Z 244DEG 33KT 3462 8515 3433 8509 3401 8519

DJN
Special weather statement, Nov 18, 2:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EST WED NOV 18 2015

GAZ004>007-012-182030-
GILMER GA-MURRAY GA-GORDON GA-WHITFIELD GA-FANNIN GA-
238 PM EST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...MURRAY...
NORTHERN GORDON...EASTERN WHITFIELD AND NORTHWESTERN FANNIN COUNTIES
UNTIL 330 PM EST...

AT 238 PM EST...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
EXTENDING FROM NEAR COHUTTA TO 6 MILES WEST OF ETON TO NEAR
RESACA...AND MOVING EAST AT 30 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
           CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALTON...CHATSWORTH...ELLIJAY...VARNELL...ETON...COHUTTA...EAST
ELLIJAY...RESACA...MOUNTAINTOWN...CISCO...CONASAUGA LAKE...NORTH
GEORGIA SPEEDWAY...GREGORY...SUMAC...NICKELSVILLE...JONES MILL...
RAMHURST...DAWNVILLE...CRANDALL AND TENNGA.

LAT...LON 3499 8451 3487 8445 3462 8450 3459 8497
      3482 8493 3497 8500 3497 8498 3499 8498
TIME...MOT...LOC 1938Z 261DEG 27KT 3501 8496 3483 8488 3461 8491

DJN
Special weather statement, Nov 18, 2:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST WED NOV 18 2015

GAZ030>032-041-042-182030-
COBB GA-PAULDING GA-CARROLL GA-HARALSON GA-POLK GA-
248 PM EST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...PAULDING...
NORTHWESTERN CARROLL...HARALSON AND SOUTHEASTERN POLK COUNTIES UNTIL
330 PM EST...

AT 247 PM EST...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
EXTENDING FROM NEAR ARAGON TO 6 MILES SOUTH OF ROCKMART TO NEAR
BUCHANAN TO 6 MILES NORTHWEST OF BOWDON...AND MOVING NORTHEAST AT 35
MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
           CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALLAS...BUCHANAN...ACWORTH...BREMEN...TEMPLE...ROCKMART...HIRAM...
TALLAPOOSA...MOUNT ZION...ARAGON...WACO...BRASWELL...YORKVILLE...NEW
HOPE...BOWDON JUNCTION...VAN WERT...NEW GEORGIA...EUBANK LAKE...BURNT
HICKORY RIDGE AND FISH CREEK.

LAT...LON 3376 8526 3390 8521 3402 8524 3408 8472
      3403 8468 3390 8477 3366 8506 3358 8532
      3366 8534
TIME...MOT...LOC 1947Z 244DEG 29KT 3410 8509 3391 8506 3377 8515 3362
8530

DJN
Special weather statement, Nov 18, 3:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EST WED NOV 18 2015

GAZ007-012-013-020-021-030-031-182045-
GILMER GA-GORDON GA-PAULDING GA-PICKENS GA-BARTOW GA-CHEROKEE GA-
POLK GA-
301 PM EST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...EASTERN
GORDON...NORTHERN PAULDING...PICKENS...BARTOW...NORTHWESTERN CHEROKEE
AND NORTHEASTERN POLK COUNTIES UNTIL 345 PM EST...

AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES EAST OF RESACA TO
11 MILES EAST OF CALHOUN TO NEAR WHITE TO NEAR ROCKMART...AND MOVING
EAST AT 30 MPH.

  HAZARD...HEAVY RAIN...40 TO 50 MPH WIND AND ENHANCED RISK OF A
           BRIEF TORNADO.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. WHILE
           WINDS SHOULD RESULT IN MINOR DAMAGE TO TREE LIMBS AND
           BLOWING AROUND OF LIGHT...UNSECURED OBJECTS...THE LEADING
           EDGE OF THIS LINE OF STORMS HAS ALSO EXHIBITED AREAS OF
           LOCALIZED ROTATION. A BRIEF TORNADO COULD QUICKLY FORM.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CANTON...CARTERSVILLE...JASPER...EUHARLEE...EMERSON...ARAGON...
WHITE...WALESKA...TAYLORSVILLE...TALKING ROCK...CASSVILLE...
FAIRMOUNT...RANGER...FUNKHOUSER...SALACOA VALLEY...RED TOP MOUNTAIN
STATE PARK...KELLOGG CREEK...HINTON...TALONA AND BLAINE.

LAT...LON 3463 8451 3449 8441 3434 8447 3410 8463
      3403 8508 3429 8487 3446 8483 3459 8491
      3461 8473 3460 8472 3461 8472 3459 8470
      3458 8465 3462 8465
TIME...MOT...LOC 2000Z 255DEG 26KT 3460 8483 3448 8475 3431 8480 3402
8500

DJN
Special weather statement, Nov 18, 3:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EST WED NOV 18 2015

GAZ006>008-182115-
GILMER GA-UNION GA-FANNIN GA-
323 PM EST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN UNION AND
FANNIN COUNTIES UNTIL 415 PM EST...

AT 323 PM EST...A LINE OF HEAVY RAIN SHOWERS WAS EXTENDING FROM NEAR
DUCKTOWN TO 7 MILES WEST OF BLUE RIDGE TO 6 MILES WEST OF
ELLIJAY...AND MOVING EAST AT 30 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS
           SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE LOSS OF
           CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ELLIJAY...BLUE RIDGE...EAST ELLIJAY...MORGANTON...JONES CREEK...
MOUNTAINTOWN...LOVING...PISGAH...EPWORTH...COLWELL...MINERAL BLUFF...
NOTTELY DAM...ROY...HIGDON...JONES MILL...DIAL...IVY LOG...HURST...
CHERRY LOG AND HEMP.

LAT...LON 3499 8402 3491 8402 3464 8426 3461 8465
      3483 8452 3499 8453
TIME...MOT...LOC 2023Z 256DEG 26KT 3502 8447 3484 8445 3466 8459

DJN

The radar

The Atlanta radar (KFFC), 144 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
November 18, 3:30 PM EST to 3:35 PM EST
Where
Gilmer County, 1 mi SSE of Tickanetley
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.636, -84.274

The Gilmer Emergency Manager reported power lines blown down on Old Bucktown Road east of Ellijay.

Lightning, Paulding

When
November 18, 4:25 PM EST
Where
Paulding County, 0.9 mi NW of Sudie
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.880, -84.840

A local Atlanta television news station reported a man injured by a lightning strike near Meadow Lark after lightning struck a nearby power line and travelled through the ground to where the man was standing. The injuries were reported to be minor.

Tornado, Coweta

When
November 18, 4:48 PM EST to 4:49 PM EST
Where
Coweta County, 3.95 mi NNW of Mc Collum to 4.02 mi NNW of Mc Collum
Rating
EF1
Path length
0.19 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.505, -84.720

A NWS survey team found that a very short-lived EF1 tornado touched down in the Wynn Manor subdivision off of Tommy Lee Cook Road in northern Coweta County with maximum wind speeds around 105 MPH. The path length was less than a quarter of a mile; however the path width was around 200 yards at its maximum width. Structural damage occurred to at least five homes along George Wynn Road. The most significant damage was observed to a house on the corner of Lea Way and George Wynn Road where a portion of the roof and front porch were lifted and thrown nearly 50 yards away. Additional damage included fences blown over with 4 X 4 beams snapped near the base. Several small landscaping trees were snapped. [11/18/15: Tornado #1, County #1-1, EF1, Coweta, 2015:011].

Tornado, Fulton

When
November 18, 4:59 PM EST to 5:03 PM EST
Where
Fulton County, 1.96 mi N of Fairburn Sky Port to 0.87 mi NW of Fairburn
Rating
EF1
Path length
2.64 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.558, -84.629

A NWS survey team found that a second EF1 tornado developed from the same thunderstorm that produced the earlier Coweta County tornado. This new tornado touched down near Creekside High School where minor damage occurred to the goal posts and bleachers at the football field. Around the Durham Lakes Country Club, several large pine trees were uprooted as the tornado became better organized. One minor injury was reported in this area when a tree fell on a car near the country club. Near the intersection of Virlyn B. Smith road and Dynasty Drive there was a 120-yard wide area where numerous large trees were snapped and uprooted around several homes. The homes sustained only very minor roof and/or siding damage; however there was a small, unsecured, shed that was ripped apart by the winds in this location. Along Tell Road, additional large trees, mainly pines, were snapped near their bases. |The tornado continued to move northeast snapping trees along Rivertown Road just north of Clarence Duncan Park. Along White Bird Way, which turns into Tall Deer Drive, trees were snapped and uprooted with several homes sustaining significant damage from falling trees. Similar damage was seen along Small Elk Court. Maximum wind speeds were estimated to be around 95 mph with a maximum width of 200 yards. The tornado rapidly weakened and lifted before reaching West Campbellton Street just north of the town of Fairburn. [11/18/15: Tornado #2, County #1-1, EF1, Fulton, 2015:012].

Tornado, De Kalb

When
November 18, 5:47 PM EST to 5:48 PM EST
Where
De Kalb County, 1.12 mi N of Rehoboth to 1.22 mi N of Rehoboth
Rating
EF0
Path length
0.12 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
33.836, -84.198

A NWS survey team determined that a very brief EF0 tornado touched down just northeast of the Mountain Industrial Blvd exit north of the Stone Mountain Pkwy near Tucker. Structural damage occurred at two locations along Hammermill Road. The front part of a north-facing wall was ripped apart at one location while across the street part of the roof and metal siding on the front of another building was peeled back. Just behind the first building, two pine trees were uprooted. Maximum wind speeds were estimated at 75 MPH. [11/18/15: Tornado #3, County #1-1, EF0, DeKalb, 2015:013].

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyThe tornado archive for Georgia, 2015Warnings in Georgia, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603847, 603814, 603826, 603839, 603846.